Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 38, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 5, 2022, 4:31 PM EDT for Boyle County, Garrard County, Mercer County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2022, 4:31 PM EDT (20:31 UTC)
- Expired
- Sep 5, 2022, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boyle County, KY, Garrard County, KY, Mercer County, KY
The radar
The Louisville radar (KLVX), 115 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
297
WGUS53 KLMK 052031
FFWLMK
KYC021-079-167-052345-
/O.NEW.KLMK.FF.W.0038.220905T2031Z-220905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
431 PM EDT Mon Sep 5 2022
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Boyle County in central Kentucky...
Northwestern Garrard County in central Kentucky...
Southeastern Mercer County in central Kentucky...
* Until 745 PM EDT.
* At 431 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Danville, Harrodsburg, Junction City, Burgin, Perryville, Caldwell
Manor, Faulconer, Little Needmore, Bushtown and Davistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3781 8470 3780 8468 3779 8467 3778 8466
3775 8461 3774 8461 3775 8460 3773 8458
3767 8454 3763 8465 3764 8465 3763 8466
3762 8468 3763 8469 3762 8470 3755 8490
3768 8498
FLASH FLOOD...RADAR INDICATED
$$
MJ3 follow-up statements
687
WGUS73 KLMK 052105
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
505 PM EDT Mon Sep 5 2022
KYC021-079-167-052345-
/O.CON.KLMK.FF.W.0038.000000T0000Z-220905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyle KY-Garrard KY-Mercer KY-
505 PM EDT Mon Sep 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS
EVENING FOR BOYLE, NORTHWESTERN GARRARD AND SOUTHEASTERN MERCER
COUNTIES...
At 505 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen in a area between Harrodsburg and Danville. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Danville, Harrodsburg, Junction City, Burgin, Perryville, Caldwell
Manor, Faulconer, Little Needmore, Bushtown and Davistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3781 8470 3780 8468 3779 8467 3778 8466
3775 8461 3774 8461 3775 8460 3773 8458
3767 8454 3763 8465 3764 8465 3763 8466
3762 8468 3763 8469 3762 8470 3755 8490
3768 8498
FLASH FLOOD...RADAR INDICATED
$$
MJ523
WGUS73 KLMK 052156
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
556 PM EDT Mon Sep 5 2022
KYC021-079-167-052345-
/O.CON.KLMK.FF.W.0038.000000T0000Z-220905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyle KY-Garrard KY-Mercer KY-
556 PM EDT Mon Sep 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT THIS
EVENING FOR BOYLE, NORTHWESTERN GARRARD AND SOUTHEASTERN MERCER
COUNTIES...
At 556 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Danville, Harrodsburg, Junction City, Burgin, Perryville, Caldwell
Manor, Faulconer, Little Needmore, Bushtown and Davistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3781 8470 3780 8468 3779 8467 3778 8466
3775 8461 3774 8461 3775 8460 3773 8458
3767 8454 3763 8465 3764 8465 3763 8466
3762 8468 3763 8469 3762 8470 3755 8490
3768 8498
FLASH FLOOD...RADAR INDICATED
$$
MJ765
WGUS73 KLMK 052349
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
749 PM EDT Mon Sep 5 2022
KYC021-079-167-052359-
/O.EXP.KLMK.FF.W.0038.000000T0000Z-220905T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boyle KY-Garrard KY-Mercer KY-
749 PM EDT Mon Sep 5 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR BOYLE, NORTHWESTERN GARRARD
AND SOUTHEASTERN MERCER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1100 PM EDT for portions of
Indiana and Kentucky.
LAT...LON 3781 8470 3780 8468 3779 8467 3778 8466
3775 8461 3774 8461 3775 8460 3773 8458
3767 8454 3763 8465 3764 8465 3763 8466
3762 8468 3763 8469 3762 8470 3755 8490
3768 8498
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:26 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 5, 3:26 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Louisville KY 326 PM EDT Mon Sep 5 2022 .Short Term...(This evening through Tuesday) Issued at 300 PM EDT Mon Sep 5 2022 Convective activity has largely been confined to areas up along the weak frontal boundary just north of the Ohio River, and our far eastern CWA toward the I-75 corridor. Particularly concerned about the northern CWA at the moment where deeper layer flow is more parallel to the weak boundary, and very slow movement creates longer residence time of efficient rainfall producing showers and storms. Saw a good example of this earlier today over northern Dubois where a 1 hour average of 3.5" of rain fell and created some flooding issues. However, focus is going to shift more to the NE and E CWA this afternoon and evening as slow moving showers and storms have developed. They have had trouble getting off their anchored initiation due to the very weak flow aloft, so some training and repeated activity is occurring. Elsewhere, more across the center of the CWA initiation is going to need to occur mainly with diurnal heating/reaching convective temps. Have less confidence in the Flash Flood Watch in this area as coverage and intensity/duration should be less. Did go ahead and cancel the far SW portion of the Flood Watch in coordination with OHX due to drier air (lower PWATs) steadily working in from the west. Otherwise, the rest of the Watch goes until 03z. Modestly unstable airmass, weak flow, and an atmospheric column supportive of efficient rates all justify the ongoing FF threat. Expect a downward trend in activity around and after sunset, and have reflected lower pops overnight. May also see some clearing with the drier PWATs moving in. This will raise some Fog concerns for the area given the recent heavy rainfall combined with better radiational cooling conditions. Put pretty decent coverage of fog in, but will hold off there given uncertainty in cloud cover and just how widespread/dense the fog might be. Something to monitor. The upper trough axis slowly starts to slide through by Tuesday. Still expect scattered showers and a few storms, especially farther east, but overall QPF potential doesn't look as high as the past few days. So, no plans to extend the watch at this time. Going with Sct/Num coverage. && .Long Term...(Tuesday night through Monday) Issued at 250 PM EDT Mon Sep 5 2022 By Tuesday evening, the positively-tilted upper trough will be stretching from Texas to the Great Lakes. At the sfc, a quasi- stationary boundary will be located somewhere across southern KY, which will provide enough moisture convergence and lift to support slow-moving convection over south-central KY for Wednesday. Afternoon destabilization upwards of 1500 J/kg of SBCAPE along with DCAPEs near 1000 J/kg will yield potential for heavy downpours and gusty winds with any stronger storm cells. Given the slow storm motions expected, minor flooding issues will be possible. By Wednesday evening and into Thursday, the upper trough will be pushing off to our east. Much drier air will filter into the Ohio Valley as deep layer northerly winds overtake the column, and as a result we will see drier weather for Thursday. Thursday is looking to be a relatively nice day, with sunny skies and temps in the low 80s, though dewpoints in the low to mid 60s will keep it somewhat muggy. Friday appears to begin dry, but PoPs will be on the increase through the day and for the weekend as we get a deep moisture fetch into the Ohio Valley from an atmospheric river expected to develop over the Gulf of Mexico. Convection with high rainfall rates will be possible, and though storm motions should be more progressive this weekend, repeating rounds of south to north heavy rainfall could lead to flooding issues over already saturated soils. && .Aviation...(18Z TAF Issuance) Issued at 152 PM EDT Mon Sep 5 2022 Much like yesterday, MVFR ceilings have mostly lifted back to VFR at this hour, with the exception of LEX currently near the VFR/MVFR threshold. Expect VFR ceilings to prevail for the remainder of the afternoon and evening. Vis could go down to IFR briefly in any heavier shower or storm as a pesky upper disturbance and weak frontal boundary remain over the area. However, will only carry VCTS mention through the afternoon and evening due to uncertainty in coverage and placement. Will start LEX out with a tempo IFR vis in SHRA thanks to showers and storms moving through now. Otherwise, thinks go quiet after sunset, however look for reduced vis in BR in the pre-dawn hours, along with ceilings lowering to the IFR/MVFR range toward dawn. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BJS Long Term...CJP Aviation...BJS
Hazardous weather outlook, Sep 5, 3:44 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 344 PM EDT Mon Sep 5 2022 INZ076>079-083-084-089>092-KYZ025-028>043-045>049-053>057-063>067- 074>078-081-082-061945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Meade-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby- Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson- Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Hart-Green- Taylor-Casey-Lincoln-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 344 PM EDT Mon Sep 5 2022 /244 PM CDT Mon Sep 5 2022/ ...FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Thunderstorms will produce locally heavy rainfall, especially this afternoon and evening. Flash flooding is possible where the heaviest rain falls. Patchy dense fog may be a concern overnight, especially in areas that saw recent heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible each day except Thursday, especially in the afternoon and evening hours. Heavy rainfall may lead to localized flooding, especially in areas that are repeatedly affected by thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Most storms will move to the northeast at 10 to 15 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ023-024-026-027-061-062-070>073-061945- Hancock-Breckinridge-Ohio-Grayson-Butler-Edmonson-Logan-Warren- Simpson-Allen- Including the cities of Lewisport, Hawesville, Hardinsburg, Hartford, Leitchfield, Morgantown, Brownsville, Russellville, Bowling Green, Franklin, Providence, and Scottsville 244 PM CDT Mon Sep 5 2022 This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated thunderstorms with lightning and brief heavy rainfall are possible this afternoon and evening. Patchy dense fog may be a concern overnight, especially in areas that saw recent heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible each day except Thursday, especially in the afternoon and evening hours. Heavy rainfall may lead to localized flooding, especially in areas that are repeatedly affected by thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GENERAL STORM MOTION OF THE DAY: Most storms will move to the northeast at 10 to 15 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
In the hours before
Local storm report, Sep 5, 1:05 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT MON SEP 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM FLASH FLOOD DUBOIS 38.44N 86.80W
09/05/2022 DUBOIS IN EMERGENCY MNGR
DUBOIS COUNTY EMERGENCY MANAGEMENT REPORTED
THAT FIRE DEPARTMENT ASSISTANCE WAS BEING
REQUESTED TO PUMP WATER OUT OF THE SCHOOL
BASEMENT IN THE TOWN OF DUBOIS. ALSO A POND
OVERFLOWED THAT RARELY HAS ISSUES.
&&
BJSLocal storm report, Sep 5, 1:14 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
114 PM EDT MON SEP 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN DUBOIS 38.44N 86.80W
09/05/2022 M3.60 INCH DUBOIS IN EMERGENCY MNGR
3.6 INCHES OF RAIN WAS MEASURED IN THE TOWN
OF DUBOIS BETWEEN ROUGHLY 1120 AM AND 1230
PM.
&&
BJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 9:40 PM EDT | Areal Flood Advisory | LMK | Henry | 3 hr |
| Sep 5, 9:41 AM EDT | Areal Flood Advisory | LMK | Bullitt | 2 hr |
| Sep 5, 2:32 PM EDT | Areal Flood Advisory | LMK | Fayette, Jessamine | 3 hr |
| Sep 5, 2:33 PM EDT | Areal Flood Advisory | LMK | Casey, Garrard, Lincoln, Madison | 3 hr |
| Sep 5, 3:45 PM EDT | Areal Flood Advisory | LMK | Boyle, Clark, Garrard, Jessamine, Madison | 2 hr |
| Sep 5, 4:55 PM EDT | Areal Flood Advisory | LMK | Nelson, Washington | 61 min |
| Sep 5, 5:10 PM EDT | Special Weather Statement | LMK | Jefferson | 50 min |
| Sep 5, 5:47 PM EDT | Special Weather Statement | LMK | Henry | 28 min |
| Sep 5, 6:08 PM EDT | Areal Flood Advisory | LMK | Henry | 3 hr |
| Sep 5, 6:32 PM EDT | Areal Flood Advisory | LMK | Marion, Taylor | 78 min |
| Sep 5, 6:40 PM EDT | Areal Flood Advisory | LMK | Shelby | 2 hr |
| Sep 5, 6:55 PM EDT | Special Weather Statement | LMK | Franklin | 35 min |
| Sep 5, 6:59 PM EDT | Flash Flood Warning | LMK | Taylor | 2 hr |
| Sep 5, 7:53 PM EDT | Areal Flood Advisory | LMK | Bullitt, Hardin, Larue, Nelson, Washington | 58 min |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.